0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Anticholinergic syndrome following an unintentional overdose of scopolamine

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Scopolamine hydrobromide (hyoscine) is an antimuscarinic drug which is primarily used in the prophylaxis and treatment of motion sickness and as a premedication to dry bronchial and salivary secretions. In acute overdosage, the main clinical problem is central nervous system (CNS) depression. In Australia, tablets containing scopolamine hydrobromide 0.3 mg are available over the counter in packs of ten. The recommended dose for adults is one to two tablets as a single dose, repeated four to six hours later, if required. The maximum dose stated on the pack is four tablets over a 24-hour period with a caution regarding drowsiness and blurred vision. We describe a patient who presented with symptoms of anticholinergic syndrome secondary to an unintentional overdose of scopolamine. Whilst at work, the patient noticed that he had forgotten his prescribed medication, domperidone, at home; a friend gave him some travel sickness medication which contained scopolamine for relief of nausea. On a previous occasion, he had experienced a similar, less severe reaction with another anticholinergic agent, loperamide. This report highlights the need to consider nonprescription products, ie, over the counter medications, herbal/nutritional supplements as causes of anticholinergic syndrome when a patient presents with symptoms suggestive of this diagnosis.

          Related collections

          Author and article information

          Journal
          Ther Clin Risk Manag
          Therapeutics and Clinical Risk Management
          Therapeutics and Clinical Risk Management
          Dove Medical Press
          1176-6336
          1178-203X
          2009
          2009
          15 September 2009
          : 5
          : 719-723
          Affiliations
          [1 ] Department of Pharmacy, The Alfred, Melbourne, Victoria, Australia
          [2 ] Intensive Care Unit, Box Hill Hospital, Melbourne, Victoria, Australia
          Author notes
          Correspondence: Carmela E Corallo, Pharmacy Department, Alfred Hospital, 55 Commercial Road, Victoria 3181, Australia, Tel +61 3 9706 5313, Fax +61 3 9076 5275, Email c.corallo@ 123456alfred.org.au
          Article
          tcrm-5-719
          2747390
          19774213
          © 2009 Corallo et al, publisher and licensee Dove Medical Press Ltd

          This is an Open Access article which permits unrestricted noncommercial use, provided the original work is properly cited.

          Categories
          Case Report

          Medicine

          anticholinergic syndrome, nonprescription drugs, toxicity, domperidone, scopolamine

          Comments

          Comment on this article